Thunderstorm Wind, Perkins
- When
- August 5, 3:50 PM MST
- Where
- Perkins County, 7 mi SE of Meadow
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.458, -102.118
A spotter reported wind gusts of 65 mph.
A severe thunderstorm developed across eastern Perkins County and produced strong wind gusts southeast of Meadow.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed across eastern Perkins County and produced strong wind gusts southeast of Meadow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 12:30 PM MST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 130 PM MDT FRI AUG 5 2011 .DISCUSSION...CURRENT SURFACE ANALYSIS HAS LOW PRESSURE OVER FAR SOUTHEASTERN MT...WITH FRONTAL BOUNDARY STRETCHING FROM CENTRAL MT TO FAR NORTHERN SD. UPPER LEVEL ANALYSIS SHOWS SHORTWAVE ENERGY ACROSS EASTERN MT AND NORTHEASTERN WY...MOVING TO THE EAST-NORTHEAST. REGIONAL RADARS SHOW BULK OF THUNDERSTORM ACTIVITY FROM EASTERN MT AND NORTHEASTERN WY INTO THE WESTERN DAKOTAS. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWESTERN SD AND AREAS TO THE NORTH AND EAST THROUGH EARLY EVENING. TEMPS ARE MAINLY IN THE 80S...COOLER WHERE STORMS ARE MOVING THROUGH. AS SHORTWAVE MOVES EAST INTO THE NORTHERN PLAINS LATE TODAY INTO TONIGHT...THUNDERSTORMS WILL INCREASE IN COVERAGE. INSTABILITY WILL BE GREATEST FROM FAR NORTHEASTERN WY INTO THE WESTERN DAKOTAS AS DEWPOINTS IN THE 60S REMAIN IN PLACE. SHEAR WILL BE SUFFICIENT FOR SUPERCELLS. SLIGHT RISK FOR SEVERE STORMS REMAINS FOR MUCH OF THE CWA. STRONG WIND GUSTS LOOK TO BE THE BIGGEST THREAT FROM SEVERE STORMS...BUT LARGE HAIL IS ALSO POSSIBLE. AN ISOLATED TORNADO CANNOT EE RULED OUT NEAR THE SURFACE LOW AS IT MOVES ACROSS NORTHWESTERN SD/SOUTHWESTERN ND LATER TODAY. ACTIVITY WILL MOVE OUT OF THE AREA FROM WEST TO EAST THIS EVENING AND OVERNIGHT. LOWS WILL MOSTLY BE IN THE 60S...WITH SOME 50S ACROSS THE BLACK HILLS AND NORTHEASTERN WY. SOME DRIER AIR WILL MOVE INTO THE AREA ON SATURDAY AND WILL KEEP PCPN CHANCES TO A MINIMUM. WOULD NOT RULE OUT AN ISOLATED SHOWER OR STORM OVER THE BLACK HILLS...BUT CHANCES LOOK TOO LOW TO WARRANT A MENTION AT THIS POINT. NORTHWESTERLY WINDS WILL BE BREEZY ACROSS THE PLAINS DURING THE DAY. HIGHS WILL MAINLY BE IN THE LOW TO MID 80S...A BIT COOLER ACROSS THE HIGHER BLACK HILLS. ADDITIONAL UPPER LEVEL ENERGY WILL BEGIN TO APPROACH THE AREA LATE SATURDAY NIGHT INTO SUNDAY. WINDS WILL SWITCH TO THE SOUTHEAST AND BRING INCREASING LOW LEVEL MOISTURE BACK TO THE AREA. ISOLATED SHOWERS AND STORMS ARE EXPECTED LATE SATURDAY NIGHT AND SUNDAY...ESPECIALLY ACROSS SOUTHERN AND WESTERN PORTIONS OF THE CWA. BETTER CHANCES ARE POSSIBLE LATE SUNDAY INTO SUNDAY AS STRONGER WAVE MOVES ACROSS. THERE COULD BE A THREAT FOR A FEW STRONG TO SEVERE STORMS LATE SUNDAY INTO SUNDAY EVENING. HIGHS WILL BE IN THE UPPER 70S AND 80S. EXTENDED...THE UNSETTLED WEATHER PATTERN CONTINUES AS MOIST NORTHWEST UPPER FLOW REMAINS THRU THE EXTENDED PERIOD. PERIODIC UPPER DISTURBANCES WILL MOVE THRU THE FLOW BRINGING A DAILY CHANCE OF THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EVENING. TEMPERATURES WILL REMAIN SLIGHTLY BELOW AVERAGE THRU THE PERIOD. && .AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT WITH LOCAL MVFR/IFR CONDITIONS IN AND NEAR THUNDERSTORMS. OTHERWISE VFR CONDITIONS ARE EXPECTED. A COLD FRONT WILL PASS THROUGH THE AREA TONIGHT...CAUSING GUSTY NORTHWEST WINDS AFTER MIDNIGHT THROUGH THE DAY ON SATURDAY...MAINLY OVER THE SOUTH DAKOTA PLAINS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 522 AM MDT FRI AUG 5 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 522 AM MDT (622 AM CDT) FRI AUG 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE DAY AND INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WIND GUSTS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH THURSDAY. WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
414 PM MDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL VALE 44.62N 103.40W
08/05/2011 E1.00 INCH BUTTE SD PUBLIC
ALSO HAD 30 TO 40 MPH WINDS.
0400 PM HAIL 3 S NEWELL 44.67N 103.42W
08/05/2011 E1.25 INCH BUTTE SD PUBLIC
ALSO HAD 30 MPH WINDS.
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
415 PM MDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM TSTM WND GST 3 W ZEONA 45.19N 102.98W
08/05/2011 E60 MPH BUTTE SD TRAINED SPOTTER
&&
KCLARKPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
429 PM MDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND GST 22 NNW DOWNTOWN BELLE F 44.96N 104.02W
08/05/2011 E60.00 MPH BUTTE SD TRAINED SPOTTER
MARBLE SIZE HAIL ALSO.
0227 PM HAIL 18 N DOWNTOWN BELLE FOU 44.93N 103.85W
08/05/2011 E1.50 INCH BUTTE SD PUBLIC
ALSO HAD 60 MPH WINDS
0230 PM TSTM WND GST 18 N DOWNTOWN BELLE FOU 44.93N 103.85W
08/05/2011 E60.00 MPH BUTTE SD PUBLIC
ALSO HAD 1.5 INCH HAIL AT 227 PM TO 230 PM
0330 PM TSTM WND GST 13 E CASTLE ROCK 44.97N 103.16W
08/05/2011 E60.00 MPH BUTTE SD PUBLIC
0346 PM TSTM WND GST 3 W ZEONA 45.19N 102.98W
08/05/2011 E60.00 MPH BUTTE SD TRAINED SPOTTER
0400 PM HAIL 2 N VALE 44.65N 103.40W
08/05/2011 E1.00 INCH BUTTE SD PUBLIC
40 MPH WINDS.
0400 PM TSTM WND GST 10 S MUD BUTTE 44.86N 102.88W
08/05/2011 E60.00 MPH MEADE SD PUBLIC
0400 PM HAIL 3 S NEWELL 44.67N 103.42W
08/05/2011 E1.25 INCH BUTTE SD PUBLIC
ALSO HAD 30 MPH WINDS.
0400 PM HAIL VALE 44.62N 103.40W
08/05/2011 E1.00 INCH BUTTE SD PUBLIC
ALSO HAD 30 TO 40 MPH WINDS.
&&
THIS TABLE LISTS THE REPORTS BY HAIL SIZE OR WIND SPEED OR RAIN
AMOUNT...AND MAY NOT NECESSARILY BE THE FINAL HAIL SIZE OR WIND
SPEED OR RAIN AMOUNT FOR THAT LOCATION.
HAIL REPORTS LISTED BY SIZE (INCHES)
SIZE LOCATION ST COUNTY TIME
------ ----------------------- -- -------------- -------
1.50 18 N DOWNTOWN BELLE FOU SD BUTTE 0227 PM
ALSO HAD 60 MPH WINDS
1.25 3 S NEWELL SD BUTTE 0400 PM
ALSO HAD 30 MPH WINDS.
1.00 VALE SD BUTTE 0400 PM
ALSO HAD 30 TO 40 MPH WINDS.
1.00 2 N VALE SD BUTTE 0400 PM
40 MPH WINDS.
TSTM WIND REPORTS LISTED BY SPEED (MPH)
SPEED LOCATION ST COUNTY TIME
------ ----------------------- -- -------------- -------
60.00 10 S MUD BUTTE SD MEADE 0400 PM
60.00 3 W ZEONA SD BUTTE 0346 PM
60.00 13 E CASTLE ROCK SD BUTTE 0330 PM
60.00 18 N DOWNTOWN BELLE FOU SD BUTTE 0230 PM
ALSO HAD 1.5 INCH HAIL AT 227 PM TO 230 PM
60.00 22 NNW DOWNTOWN BELLE F SD BUTTE 0200 PM
MARBLE SIZE HAIL ALSO.
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
434 PM MDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL 7 W HERMOSA 43.84N 103.33W
08/05/2011 E0.88 INCH CUSTER SD NWS EMPLOYEE
NICKEL HAIL COVERS THE GROUND
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
440 PM MDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL HAYWARD 43.87N 103.33W
08/05/2011 E1.50 INCH PENNINGTON SD TRAINED SPOTTER
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
444 PM MDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 5 WNW HERMOSA 43.87N 103.28W
08/05/2011 E1.00 INCH PENNINGTON SD TRAINED SPOTTER
0.60 INCHES OF RAIN. GROUND IS WHITE FROM THE HAIL.
&&
SMITHThe Rapid City radar (KUDX), 159 km away, was scanning. The volume nearest the first event began at 22:48 UTC.
2 thunderstorm wind. Local standard time, as filed.
A spotter reported wind gusts of 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338243, 338244.